Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 124, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2004, 3:08 PM CDT for Calhoun County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 3:08 PM CDT (20:08 UTC)
- Expired
- Jul 12, 2004, 3:25 PM CDT
- In force
- 17 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Calhoun County, AL
The radar
The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 122008 SVRBHM ALC015-122025- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CALHOUN COUNTY IN EAST CENTRAL ALABAMA THIS INCLUDES THE CITY OF WEST END-COBB TOWN * UNTIL 325 PM CDT * AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST END-COBB TOWN...OR ABOUT NEAR OXFORD...AND MOVING SOUTHEAST AT 10 MPH. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3372 8588 3367 8596 3360 8600 3360 8576 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:09 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 12, 12:09 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1209 PM CDT MON JUL 12 2004 UPDATED ZONES TO INCREASE POPS AND REMOVE AFTERNOON WORDING. LOOKING AT THE CURRENT RADAR PICTURE...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP MAINLY OVER NORTHEAST PORTIONS OF CWA. COVERAGE WILL CONTINUE TO INCREASE THROUGH LATE AFTERNOON. MAIN DISCUSSION WILL BE OUT LATER THIS AFTERNOON. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10-MONTANEZ
Hazardous weather outlook, Jul 12, 12:45 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CDT MON JUL 12 2004 ALZ011>015-017>050-122000- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1245 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS NORTHEAST AND EAST CENTRAL ALABAMA. ROUGHLY FROM CENTRE...TO BIRMINGHAM...TO AUBURN AND EAST TO THE GEORGIA STATE LINE. THE MAIN THREAT WILL BE STRAIGHT LINE WINDS AND DOWNBURST WINDS. THE WET MICROBURST POTENTIAL TODAY IS MODERATE AREA WIDE. THIS MEANS THAT IF A STRONG THUNDERSTORM DEVELOPS...A DOWNBURST OF GUSTY WINDS TO 35 MILES AN HOUR COULD OCCUR. .DAYS TWO THROUGH SEVEN... ON WEDNESDAY THE HEAT INDEX VALUES ACROSS THE AREA ARE EXPECTED TO BE IN THE 105 TO 110 DEGREE RANGE. PLEASE EXERCISE CAUTION WHILE PARTICIPATING IN OUTDOOR ACTIVITIES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS COULD BE REQUIRED THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE NORTHEAST AND EAST CENTRAL PORTIONS OF THE COUNTY WARNING AREA.
In the hours before
Special weather statement, Jul 12, 2:10 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 210 PM CDT MON JUL 12 2004 ALZ024-026-121945- JEFFERSON-ST. CLAIR- 210 PM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND ST. CLAIR COUNTIES UNTIL 245 PM CDT... AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PINSON...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WARRIOR...MORRIS... KIMBERLY...GARDENDALE...FULTONDALE...PINSON...BIRMINGHAM AIRPORT AND BIRMINGHAM THROUGH 245 PM CDT.
Special weather statement, Jul 12, 2:56 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 256 PM CDT MON JUL 12 2004 ALZ025-027-122030- SHELBY-TALLADEGA- 256 PM CDT MON JUL 12 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND TALLADEGA COUNTIES UNTIL 330 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES NORTH OF CHILDERSBURG...MOVING SOUTH AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR VINCENT... HARPERSVILLE...CHILDERSBURG AND WILSONVILLE THROUGH 330 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:26 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 19 min |
| Jul 12, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 17 min |
| Jul 12, 4:06 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 24 min |
| Jul 12, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 24 min |
| Jul 12, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 31 min |
| Jul 12, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 15 min |
| Jul 12, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.